Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

May 7, 2021Chatham County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 7, 2021, 2:18 PM EDT for Chatham County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 2:18 PM EDT (18:18 UTC)
Expired
May 7, 2021, 3:00 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

245 
WWUS82 KRAH 071818
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
218 PM EDT Fri May 7 2021
 
NCZ040-041-071900-
Chatham NC-Wake NC-
218 PM EDT Fri May 7 2021

...A THUNDERSTORM WITH SMALL HAIL WILL AFFECT SOUTHWESTERN WAKE AND 
SOUTHEASTERN CHATHAM COUNTIES UNTIL 300 PM EDT...

At 216 PM EDT, Doppler radar was tracking a thunderstorm with 
pea-sized near Jordan Lake, moving east at 15 mph.

Pea size hail with this storm may partially cover the ground.

Locations impacted include...
Pittsboro, Apex, Holly Springs, Jordan Lake State Rec Area,
Crosswinds Boating Center, Seaforth Boat Dock, New Hill, Crosswinds
Campground, Harris Lake Boat Launch and Moncure.

LAT...LON 3572 7886 3564 7885 3557 7888 3558 7891
      3553 7897 3555 7903 3557 7905 3560 7905
      3563 7912 3562 7914 3575 7920 3578 7911
TIME...MOT...LOC 1816Z 291DEG 14KT 3570 7909 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 7, 1:42 PM EDT, 36 minutes earlier.

Area forecast discussion, May 7, 1:42 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
142 PM EDT Fri May 7 2021

.SYNOPSIS...
A series of potent upper level disturbances will traverse the region
through tonight. Meanwhile, a weak area of low pressure over western
NC will move east this morning and offshore by the afternoon. High
pressure will build into the region for Saturday and early Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Friday...

The weather has remained active through the mid-morning update. The
bulk of the convective activity has been southeast of Raleigh, with
the strongest thunderstorms about to move out of Sampson County.
There were reports overnight of hail covering the ground in some
locations, but no severe hail has been reported in the forecast
area. All of this has been associated with the first shortwave
described in the previous discussion. Hints of shortwave number two
can start to be seen upstream across Virginia, where so far only
showers have been reported - no lightning with this rain as of yet.
This shortwave will provide the next round of rain later this
morning into this afternoon. Have gone ahead and added small hail to
the forecast east of US 1, although it's not to say that severe hail
couldn't also be a threat. Previous discussion follows.

As of 345 AM Friday...

Three potent shortwaves will dive SE through the base of the
amplifying upper trough in place over the Eastern US through the
near term.

The lead upper disturbance can currently be seen coming across the
southern Appalachians, and is responsible for the development of a
weak sfc low over the NC Foothills and the associated weak
convection across the western Piedmont counties. The upper wave and
it's weak sfc reflection will move east across the forecast area
this morning and should exit the area by late morning(16Z). Models
continue to indicate that this area of convection will become
slightly better organized as instability increases, though still
weak, due to the arrival of colder air aloft(H5 temps -23 to -25C)
and steep lapse rates. Do not expect much in the way of a severe
threat with the first batch of convection, though some small hail
will be possible with the stronger updrafts.

Just as the first round of convection begins to move east of the
area, the second upper-level impulse, which is currently over Mn/WI,
will begin to impact the area and will lead to re-newed convective
re-development, which will cross the area between 18 to 00z.
Tempered insolation will lead to additional destabilization to near
~1000 J/kg by the afternoon. Modest 0-3 Km shear of 15-25 kts is not
particularly exciting, but sufficient to support an isolated severe
storm or two. While one cannot rule-out some strong thunderstorm
wind gusts, given low freezing level heights of 6-7 kft, believe
hail is the primary threat, with any strong updraft capable of being
a very proficient hail producer, with some isolated severe hail
possible during the afternoon.

Given the multiple rounds of convection moving through the area,
lowered forecast highs today. Breezy with highs ranging from lower
60s north to around 70 south.

Convection should exit the area shortly after 00z. Initially, skies
will clear out but the arrival of the tertiary upper disturbance
into southern mid-Atlantic region will lead to partly to mostly
cloudy skies overnight, especially across the norther tier. Renewed
CAA will result in chilly temps. Lows in the lower/mid 40s north to
upper 40s south(7 to 10 degrees below normal).

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 345 AM Friday...

Heights aloft will gradually rebound throughout the day as the upper
trough lifts north, allowing the prominent shortwave ridge over the
central US to build east into the region on Saturday night.  At the
surface, weak sfc high pressure will slide SE over the area and then
offshore overnight.

Low-level CAA to start the day will set the stage for one last cool
day across central NC, with highs expected to average 5 to 8 degrees
below normal. Highs ranging from mid to upper 60s north to mid 70s
south with breezy conditions developing again during the late
morning and afternoon, gusting to 20 to 25 mph at times.

A glancing shot of mid-level warm moist air advection from the area
of low pressure tracking from the central US Plains to the middle MS
valley combined with some weak upper-level impulses spilling atop
the ridge will result in increasing cloudiness Saturday night as a
warm front approaches our southern doorstep. Lows ranging from
lower/mid 40s north to lower 50s south.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 AM Friday...

In the upper-levels, weak ridging will build from the TN Valley to
central NC on Sunday and quickly push offshore by late Sunday,
setting up southwesterly flow aloft on Monday. A weak area of energy
will move from the Deep South early Monday northeast across central
NC Monday afternoon, then flow becomes zonal as a shortwave,
associated with low pressure over Ontario, moves east across the Mid-
Atlantic on Tuesday. Ridging then builds from the Midwest to the
Carolinas on Wednesday, followed by a trough digging across the OH
Valley and the Mid-Atlantic on Thursday.

At the surface, a Bermuda high will be anchored in place on Sunday
as a warm front pushes north across the Carolinas. A cold front will
then move across the OH Valley and then central NC on Monday. High
pressure building from the northern Plains Monday will move into the
Midwest on Tuesday, and then the Mid-Atlantic on Wednesday, and
finally moving off the Mid-Atlantic coast on Thursday. Low pressure
may then move northeast across the Southeast states Thursday as the
high to our north pushes offshore.

Surface flow will shift southerly on Sunday behind the warm front,
advecting a warmer airmass into the region. Highs Sunday will
increase 5-10 degrees compared to Saturday, with afternoon temps in
the upper 70s to mid-80s. Precipitation chances increase throughout
the day Monday as the cold front and mid-level energy move across
the area. Shear and MLCAPE look sufficient enough for the
development of thunderstorms in the afternoon and evening.
Southwesterly wind gusts of 15-25 mph are possible ahead of the
front on Monday, then winds weaken and turn northerly Monday night
into Tuesday. Highs in the upper 70s to mid-80s Monday will drop to
the upper 60s to mid-70s Tuesday behind the front. Tuesday is
trending dry under zonal flow aloft, then models somewhat disagree
on the timing of the upper trough and surface low for mid-week.
Ensembles are leaning on Thursday having the better chances of
showers for now. Cold Air Damming with east/northeast flow, will
keep highs below seasonal normals for mid-week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 142 PM Friday...

Predominant VFR ceilings expected for the next 24 hours. Main change
from previous forecast package was to take out TSRA at GSO/INT,
given limited instability at these sites. Elsewhere, line of showers
and embedded thunderstorms will track across RDU/FAY/RWI between 19
and 23Z, producing some brief MVFR ceilings. Some small hail will
also accompany the stronger cells. As a cold front tracks through
early this evening, gusty west-northwest winds of 12 to 24 kt is
forecast. Winds will die down overnight with weak high pressure
settling in. West-northwest winds to become breezy again Saturday
with gusts of 20 to 25 kt.

Outlook: VFR conditions, albeit with gusty southwest winds, will
take over on Sunday. The next chance of sub-VFR conditions will
arrive Monday afternoon and evening with a southward moving cold
front. LLWS is possible early Monday morning with a strong
southwesterly low-level jet in place. VFR conditions return Tuesday
and Wednesday.

&&

.FIRE WEATHER...
As of 935 AM Friday...

While minimum RH values will be marginal and range in the 30th
percentile, and afternoon wind gusts will range between 20-25 mph,
fuels were near critical levels prior to this morning's wetting rain
in the srn Piedmont and Sandhills. Despite the associated overall
marginal threat, the FDS will continue in support of the initial
request for NCFS messaging on Thu.

Meteorological parameters on Saturday will be critical or nearly so,
when minimum RH values in the upper teens to around 25% are
expected, along with sustained winds of 10-20 mph and gusts of 20-
30 mph. As such, further coordination with NCFS may be warranted
this afternoon.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Blaes
NEAR TERM...Green/CBL
SHORT TERM...CBL
LONG TERM...JJT
AVIATION...Kren/MWS
FIRE WEATHER...MWS/Blaes
Hazardous weather outlook, May 7, 12:36 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1236 PM EDT Fri May 7 2021

NCZ007>011-021>028-040>043-078-089-081200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Wayne-Sampson-
1236 PM EDT Fri May 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will have the potential to efficiently
produce small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ038-039-073>077-083>086-088-081200-
Davidson-Randolph-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
Scotland-Hoke-Cumberland-
1236 PM EDT Fri May 7 2021

...INCREASED FIRE DANGER IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   INCREASED FIRE DANGER.

In addition, scattered thunderstorms will have the potential to
efficiently produce small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 7, 8:18 AM EDT, 6 hours before
Special Weather Statement
National Weather Service Raleigh NC
818 AM EDT Fri May 7 2021

NCZ088-071315-
Cumberland NC-
818 AM EDT Fri May 7 2021

...A PAIR OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CUMBERLAND
COUNTY UNTIL 915 AM EDT...

At 815 AM EDT, Doppler radar was tracking a pair of strong
thunderstorms along a line extending from 2 miles south of Hope
Mills to Tolarsville. Movement was east at 20 mph.

Mostly small hail of one half inch or less will accompany these
storms, some of which may cover the ground. Locations impacted
include... Hope Mills, Stedman, Autryville, Vander, Bushy Lake
Natural Area and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3486 7893 3489 7893 3492 7896 3495 7903
      3508 7866 3499 7864 3495 7861 3494 7857
      3491 7856 3491 7854 3490 7855 3488 7851
      3487 7851 3486 7850 3485 7851 3485 7883
      3483 7890
TIME...MOT...LOC 1215Z 253DEG 16KT 3491 7891 3475 7888

26
Local storm report, May 7, 10:57 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1057 AM EDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             1 NE IVANHOE            34.62N 78.24W
05/07/2021  E1.00 INCH       SAMPSON            NC   PUBLIC

            QUARTER SIZE HAIL NEAR THE TOWN OF IVANHOE.
            TIME ESTIMATED BY RADAR.

&&
Special weather statement, May 7, 1:36 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
136 PM EDT Fri May 7 2021

NCZ023-024-040-071815-
Chatham NC-Alamance NC-Orange NC-
136 PM EDT Fri May 7 2021

...THUNDERSTORMS WITH SMALL HAIL WILL AFFECT SOUTHEASTERN
ALAMANCE...ORANGE AND NORTHEASTERN CHATHAM COUNTIES UNTIL 215 PM
EDT...

At 134 PM EDT, Doppler radar was tracking a couple of thunderstorms
along a line extending from near Mebane to 8 miles west of Carrboro.
Movement was east at 20 mph.

Pea size hail with these storms may partially cover the ground.

Locations impacted include...
Chapel Hill, Hillsborough, Carrboro, Mebane, Efland, Eno River State
Park, Fearrington, Cane Creek Reservoir, Schley and Jordan Lake.

LAT...LON 3586 7902 3585 7901 3582 7899 3576 7904
      3582 7932 3619 7926 3619 7896
TIME...MOT...LOC 1734Z 291DEG 19KT 3609 7919 3587 7923

26
Special weather statement, May 7, 2:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
218 PM EDT Fri May 7 2021

NCZ040-041-071900-
Chatham NC-Wake NC-
218 PM EDT Fri May 7 2021

...A THUNDERSTORM WITH SMALL HAIL WILL AFFECT SOUTHWESTERN WAKE AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 300 PM EDT...

At 216 PM EDT, Doppler radar was tracking a thunderstorm with
pea-sized near Jordan Lake, moving east at 15 mph.

Pea size hail with this storm may partially cover the ground.

Locations impacted include...
Pittsboro, Apex, Holly Springs, Jordan Lake State Rec Area,
Crosswinds Boating Center, Seaforth Boat Dock, New Hill, Crosswinds
Campground, Harris Lake Boat Launch and Moncure.

LAT...LON 3572 7886 3564 7885 3557 7888 3558 7891
      3553 7897 3555 7903 3557 7905 3560 7905
      3563 7912 3562 7914 3575 7920 3578 7911
TIME...MOT...LOC 1816Z 291DEG 14KT 3570 7909

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:31 AM EDTSpecial Weather StatementRAHMontgomery, Moore59 min
May 7, 5:39 AM EDTSpecial Weather StatementRAHMontgomery, Moore66 min
May 7, 6:00 AM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Moore45 min
May 7, 6:54 AM EDTSpecial Weather StatementRAHCumberland66 min
May 7, 7:34 AM EDTSpecial Weather StatementRAHHoke56 min
May 7, 8:18 AM EDTSpecial Weather StatementRAHCumberland57 min
May 7, 9:04 AM EDTSevere Thunderstorm WarningRAHSampson41 min
May 7, 1:36 PM EDTSpecial Weather StatementRAHOrange39 min
May 7, 3:58 PM EDTSpecial Weather StatementRAHWayne62 min
May 7, 7:13 PM EDTSpecial Weather StatementRAHSampson62 min
May 7, 7:43 PM EDTSpecial Weather StatementRAHSampson62 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.